Colorado, 2005

High Wind in Colorado, December 27, 2005

December 27, 2005 · NWS BOU · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 27, 3:05 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 27, 3:05 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MST TUE DEC 27 2005

.SHORT TERM....TDA-TNGT...UPR TROF IS MOVG ACRS CNTRL RCKYS EARLY
THIS MRNG.  MDLS HAVE SYS MOVG ACRS DEN AT ABT 15Z.  FOR THIS REASON
WILL GENLY LIMIT SLGT CHC OF SHWRS ON PLAINS TO THIS MRNG BUT WILL
LEAVE MENTION OF SHWRS NR ERN BRDR THIS AFTN.  STG SUBSIDENCE BEHIND
UPR TROF BY ARND MIDDAY WILL PRODUCE STG AND GUSTY WNDS ALG ERN SLPS
AND OVR ERN PLAINS.  ETA12 MDL SFC WND SPDS WILL APPROACH HI WND
CRITERIA ON PLAINS FOR A FEW HOURS ARND MIDDAY AND INTO EARLY AFTN.
GFS WNDS ARE NOT AS STG.  RADAR LOOP SHWS SNW IN MTNS TO BE RATHER
SPARSE BUT WILL KEEP SNW AND BLWG SNW ADV FOR MTNS GOING UNTIL
NOON...BUT WILL DROP ADV FOR HI MTN VLYS WHERE SNW AMTS WILL BE
LIGHTER AND WNDS NOT NR AS STG.  SNW WILL BEGIN TO DECREASE IN MTNS
THIS AFTN AND WILL LEAVE SCT SHWRS OVR HI MTNS THRU TNGT.  WITH
COOLING ALF HI TEMPS WILL BE COOLER TDA.  WRMG ALF WILL BEGIN
TNGT AS UPR RDG BEGINS TO BUILD OVR CNTRL RCKYS.  WILL MAKE ONLY
SML ADJUSTMENTS TO MOS TEMP VALUES.

.LONG TERM DISCUSSION...BOTH THE GFS AND NAM ARE FAIRLY CONSISTENT
IN THE TIMING OF THE OVERALL FEATURES THROUGH THURSDAY.  FOR
WEDNESDAY...THE UPPER RIDGE AXIS WILL BE OVER THE INTERMOUNTAIN
REGION WITH A NWLY FLOW OVR CO.  QG OMEGA OVR COLORADO WILL BE
DOWNWARD THROUGH THE DAY AND ALTHOUGH THE DIRECTION IS FVBL FOR
OROGRPHICS THE WIND SPEEDS AT 700 MB ONLY AROUND 20 KTS WITH WAA IN
PLACE.  WAA IN THE MID LEVELS SHOULD BE SNOW COVERAGE ON THE LOW
SIDE IN THE MTNS SO WL KEEP SLGT CHC ALREADY IN THE ZONES.  THE
UPPER RIDGE AXIS IS PROGGED TO SHIFT E OF COLORADO LATE WEDNEADAY
NIGHT INTO THURSDAY MORNING...AS THE NEXT SYSTEM BRUSHES ACROSS NRN
COLORADO.  MOST FVBL QG OMEGA OCCURS AFTER 06Z-12Z THURSDAY.  MSTR
LAYER MUCH DEEPER IN THE MTNS AS WELL WITH STG WSWLY WINDS AT 700
MB.  TREND FOR INCREASING POPS WEDNESDAY NIGHT INTO THURSDAY STILL
LOOKS ON TRACK.  THERE IS A FRONTAL PASSAGE ASSOCIATED WITH THIS
SYSTEM AFTER 12Z THURSDAY...BUT LITTLE IF ANY UPSLOPE COMPONENT WITH
IT.  FOR NOW WL KEEP POPS OUT OF THE GRIDS FOR THE NORTHEAST
PLAINS.  QG OMEGA AGAIN SUBSIDENT FOLLOWING THE PASSAGE OF THE UPPER
TROF THURSDAY AFTN AND EVENING...BUT LINGERING OROGRAPHICS IN FVBL
NWLY FLOW SHOULD MAKE FOR AT LEAST A CHANCE OF SNOW IN THE
MOUNTAINS.  THE THREAT FOR PCPN WILL REMAIN CONFINED TO THE
MOUNTAINS UNTIL SUNDAY AFTN/SUNDAH NIGHT...WHEN ANOTHER SYSTEM IS
PROGGED TO MAKES ITS WAY INTO THE STATE.  WL KEEP THE SLGT CHC I
INHERITED FOR THE PLAINS AT THIS TIME...AS IT STILL LOOKS ON TRACK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
NORTHERN MOUNTAINS UNTIL NOON TUESDAY...ZONES 31..33..AND 34.

&&

GARD/COOPER
Hazardous weather outlook, Dec 27, 4:50 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
450 AM MST TUE DEC 27 2005

COZ030>051-271800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
450 AM MST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT TO MODERATE SNOW AND STRONG WEST TO NORTHWEST WINDS
AT SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL PRODUCE AREAS OF
BLOWING SNOW IN THE MOUNTAINS THIS MORNING.  THE SNOW AND WINDS WILL
DECREASE DURING THE AFTERNOON.  ONLY SCATTERED SNOW SHOWERS ARE
EXPECTED IN THE MOUNTAINS OVERNIGHT.

ON THE PLAINS THERE WILL BE A SLIGHT CHANCE OF RAIN OR SNOW SHOWERS
MAINLY THIS MORNING.  STRONG AND GUSTY NORTHWEST WINDS AT SPEEDS OF
20 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH MAY PRODUCE LOCAL BLOWING
DUST ON THE PLAINS FROM AROUND MIDDAY THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER PERIOD OF STRONG GUSTY WINDS AND ACCUMULATING MOUNTAIN
SNOWFALL CAN BE EXPECTED LATE WEDNESDAY NIGHT AND THURSDAY.  IT WILL
BE DRIER ON FRIDAY AND SATURDAY...WITH ANOTHER CHANCE OF SNOW AND
GUSTY WINDS EXPECTED ON SUNDAY AND SUNDAY NIGHT.

A SERIES OF FAST MOVING STORM SYSTEMS WILL BRING THE GUSTY WINDS AND
SNOWFALL TO THE MOUNTAINS OF NORTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 27, 8:15 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

A trained observer in Georgetown registered a peak wind gust of 94 mph (82 kts).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482653.